Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 22, NWS Riverton, WY

August 3, 2000Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 3, 2000, 1:03 PM MDT for Natrona County, Wyoming. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2000, 1:03 PM MDT (19:03 UTC)
Expired
Aug 3, 2000, 2:00 PM MDT
In force
57 min
Issued by
NWS Riverton, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 144 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 031908
SVRRIW
WYC025-031930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
103 PM MDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NATRONA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 2 PM MDT

* AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 29 MILES WEST OF CASPER...MOVING EAST AT 
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CASPER AROUND 130 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST]
OFFICE IN RIVERTON.

LAT...LON 4303 10706 4262 10709 4256 10621 4306 10622

WCJIN-WYNE
RWM
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:05 AM MDT, 9 hours 58 minutes earlier.

Area forecast discussion, Aug 3, 3:05 AM MDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
305 AM MDT THU AUG 3 2000

UPPER HIGH STILL SPINNING OVER UTAH WITH DECENT AMOUNT OF CLOUDINESS
ACROSS THE WESTERN THIRD OF THE CWA.  WATER VAPOR IMAGERY NOT
SHOWING ANY DRYING OVER OR NEAR THE AREA...WITH COPIOUS MID TO UPPER
LEVEL MOISTURE TO OUR SOUTH THRU WEST.  NEXT SHOT OF SHORTWAVE
ENERGY TO COME TODAY ACROSS SOUTHERN PART OF THE AREA...WHILE A
WEAKER SHOT GRAZES THE NORTH THIS EVENING AND TONIGHT.  LATER IN THE
DAY FRIDAY ANOTHER GOOD SHORTWAVE PROGGED TO WHISK ACROSS SOUTHERN
MONTANA AND NORTHERN WYOMING.  NOT MUCH CHANGE IN THE LOWER LAYER
MOISTURE SITUATION TODAY...SO WOULD EXPECT MOST STORMS TO PRODUCE
LITTLE TO NO RAIN.  MOISTURE EXPECTED TO DEEPEN A BIT FRIDAY FROM
THE MID-LAYER TOWARD THE SURFACE...WHICH IS REFLECTED IN SLIGHTLY
HIGHER PRECIPITABLE WATER VALUES.  SO A BIT BETTER CHANCE OF AT
LEAST SOME STORMS PRODUCING MORE THAN A FEW HUNDREDTHS OF AN INCH OF
RAIN.  FOCUS SHOULD SHIFT FROM MORE STORMS ACROSS THE SOUTH TODAY TO
MORE ACROSS THE NORTH FRIDAY AS SHORTWAVES TRAVERSE THESE AREAS
CORRESPONDINGLY.  NO REALLY GOOD LOW-LEVEL CONVERGENCE/UPPER-LEVEL
DIVERGENCE COUPLETS SEEN...BUT STILL DECENT LOW-LEVEL CONVERGENCE TO
AID IN STORM FORMATION.  TEMPERATURE CHANGES SLIGHT NEXT FEW
DAYS...MAINLY DUE TO CLOUD AMOUNTS AND THUNDERSTORM OUTFLOW.
APPEARS SOME COLLING COULD BE ON THE HORIZON AS MRF SHOWING UPPER
HIGH TO BE FLATTENED INTO THE SOUTHERN PLAINS FOR SUNDAY THRU THE
MIDDLE OF NEXT WEEK AS SERIES OF TROFS CROSS THE NORTHERN TIER OF
STATES.  NEXT BEST CHANCE FOR ANY SIGNIFICANT COOLING TO COME SUNDAY
AS COLD FRONT EXPECTED SATURDAY EVENING/NIGHT BY FIRST IN
AFOREMENTIONED SERIES OF TROFS. BY LATE NEXT WEEK MRF SHOWS UPPER
HIGH FLEXING ITS MUSCLE BACK OUR WAY.

WITH MORE MAINLY DRY CONVECTION EXPECTED TODAY...FIRE SITUATION TO
ONLY WORSEN AS LIGHTNING PROVIDING MORE STARTS EVERY DAY.  CURRENT
PATTERN AND SHORT-TERM EXTENDED NOT HOLDING OUT MUCH HOPE OF RELIEF
ANYTIME SOON.

.RIW...NONE.

VALONE

In the hours before

Special weather statement, Aug 3, 12:37 PM MDT, 26 minutes before
WYZ015-031930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1237 PM MDT THU AUG 3 2000

...THUNDERSTORMS DEVELOPING OVER WESTERN NATRONA COUNTY...

AT 1235 PM DOPPLER RADAR INDICATED A LINE OF DEVELOPING
THUNDERSTORMS OVER WESTERN NATRONA COUNTY MOVING EASTWARD AT 25 TO
30 MPH. AT THEIR CURRENT SPEED THESE STORMS WILL REACH THE CASPER
AREA BY AROUND 120 PM. AT THIS TIME THE STORMS ARE NOT SEVERE...BUT
WERE INTEN5SIFYING. EXPECT AT LEAST GUSTY WINDS...SHOWERS...LIGHTNING
AS THESE STORMS MOVE THROUGH CASPER.

WATCH FOR FURTHER UPDATES OR SEVERE THUNDERSTORM WARNINGS IF THE
STORMS INTENSIFY OR BECOME SEVERE.

WCJIN-WYNE
RWM
Special weather statement, Aug 3, 1:02 PM MDT, 1 minute before
WYZ022-024-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
102 PM MDT THU AUG 3 2000

...THUNDERSTORMS MOVING INTO SOUTHWESTERN SWEETWATER COUNTY...
AT 1255 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING INTO SOUTHWESTERN SWEETWATER COUNTY.  THESE
STORMS ARE MOVING TO THE NORTHEAST AT 30 MPH. PEOPLE AROUND THE
FLAMING GORGE RECREATIONAL AREA SHOULD ANTICIPATE THESE STORMS
ARRIVAL BY 120 PM.  THESE STORMS ARE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IF THESE STORMS APPROACH YOUR AREA

WCJIN-WYSW

T BAKER

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:58 PM MDTSevere Thunderstorm WarningRIWNatrona47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.